Format

Send to

Choose Destination
Eur J Intern Med. 2012 Jun;23(4):317-24. doi: 10.1016/j.ejim.2012.01.004. Epub 2012 Feb 4.

Statin induced myotoxicity.

Author information

1
The Walton Centre NHS Foundation Trust, Lower Lane, Liverpool L9 7LJ, United Kingdom. s_sathasivam@hotmail.com

Abstract

Statins are an effective treatment for the prevention of cardiovascular diseases and used extensively worldwide. However, myotoxicity induced by statins is a common adverse event and a major barrier to maximising cardiovascular risk reduction. The clinical spectrum of statin induced myotoxicity includes asymptomatic rise in creatine kinase concentration, myalgia, myositis and rhabdomyolysis. In certain cases, the cessation of statin therapy does not result in the resolution of muscular symptoms or the normalization of creatine kinase, raising the possibility of necrotizing autoimmune myopathy. There is increasing understanding and recognition of the pathophysiology and risk factors of statin induced myotoxicity. Careful history and physical examination in conjunction with selected investigations such as creatine kinase measurement, electromyography and muscle biopsy in appropriate clinical scenario help diagnose the condition. The management of statin induced myotoxicity involves statin cessation, the use of alternative lipid lowering agents or treatment regimes, and in the case of necrotizing autoimmune myopathy, immunosuppression.

PMID:
22560377
DOI:
10.1016/j.ejim.2012.01.004
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center